Multipeak Solutions for the Yamabe Equation


Let (Mg) be a closed Riemannian manifold of dimension \(n\ge 3\) and \(x_0 \in M\) be an isolated local minimum of the scalar curvature \(s_\mathrm{{g}}\) of g. For any positive integer k we prove that for \(\epsilon >0\) small enough the subcritical Yamabe equation \(-\epsilon ^2 \Delta u +(1+ c_{N} \ \epsilon ^2 s_\mathrm{{g}}) u = u^\mathrm{{q}}\) has a positive k-peaks solution which concentrate around \(x_0\), assuming that a constant \(\beta \) is non-zero. In the equation \(c_N = \frac{N-2}{4(N-1)}\) for an integer \(N>n\) and \(q= \frac{N+2}{N-2}\). The constant \(\beta \) depends on n and N, and can be easily computed numerically, being negative in all cases considered. This provides solutions to the Yamabe equation on Riemannian products \((M\times X , g+ \epsilon ^2 h )\), where (Xh) is a Riemannian manifold with constant positive scalar curvature. We also prove that solutions with small energy only have one local maximum.

This is a preview of subscription content, access via your institution.


  1. 1.

    Akutagawa, K., Florit, L., Petean, J.: On Yamabe constants of Riemannian products. Commun. Anal. Geom. 15, 947–969 (2007)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Aubin, T.: Equations differentielles non-lineaires et probleme de Yamabe concernant la courbure scalaire. J. Math. Pures Appl. 55, 269–296 (1976)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Bettiol, R., Piccione, P.: Bifurcation and local rigidity of homogeneous solutions to the Yamabe problem on spheres. Calc. Var. Partial Differ. Equ. 4(7), 789–807 (2013)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bettiol, R., Piccione, P.: Multiplicity of solutions to the Yamabe problem on collapsing Riemannian submersions. Pac. J. Math. 266, 1–21 (2013)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Brendle, S.: Blow-up phenomena for the Yamabe problem. J. Am. Math. Soc. 15, 951–979 (2008)

    MATH  Google Scholar 

  6. 6.

    Dancer, E.N., Micheletti, A.M., Pistoia, A.: Multipeak solutions for some singularly perturbed nonlinear elliptic problems on Riemannian manifolds. Manuscr. Math. 128, 163–193 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7.

    de Lima, L.L., Piccione, P., Zedda, M.: On bifurcation of solutions of the Yamabe problem in product manifolds. Ann. de L’inst. Henri Poincare (C) Non Linear Anal. 29, 261–277 (2012)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Deng, S., Musso, M., Pistoia, A.: Concentration on minimal submanifolds for a Yamabe-type problem. Commun. Partial Differ. Equ. 41(9), 1379–1425 (2016)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Deng, S., Khemiri, Z., Mahmoudi, F.: On spike solutions for a singularly perturbed problem in a compact Riemannian manifold. Commun. Pure Appl. Anal. 17(5), 2063–2084 (2018)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Floer, A., Weinstein, A.: Nonspreading wave packets for the cubic Schrodinger equation with a bounded potential. J. Funct. Anal. 69, 397–408 (1986)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1983)

    Google Scholar 

  12. 12.

    Gray, A.: The volume of a small geodesic ball of a Riemannian manifold. Michigan Math. J. 20(4), 329–344 (1974)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Henry, G., Petean, J.: Isoparametric hypersurfaces and metrics of constant scalar curvature. Asian J. Math. 18, 53–68 (2014)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Kwong, M.K.: Uniqueness os positive solutions of \(\Delta u -u +u^p =0\) in \({\mathbb{R}}^n\). Arch. Ration. Mech. Anal. 105, 243–266 (1989)

    Article  Google Scholar 

  15. 15.

    Li, Y.: On a singularly perturbed equation with Neumann boundary condition. Commun. Partial Differ. Equ. 23, 487–545 (1998)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Micheletti, A.M., Pistoia, A.: The role of the scalar curvature in a nonlinear elliptic problem on Riemannian manifolds. Calc. Var. 34, 233–265 (2009)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Micheletti, A.M., Pistoia, A.: Generic properties of critical points of the scalar curvature on a Riemannian manifold. Proc. Am. Math. Soc. 138, 3277–3284 (2010)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Otoba, N., Petean, J.: Solutions of the Yamabe equation on harmonic Riemannian submersions, arXiv:1611.06709

  19. 19.

    Parker, T.H., Lee, J.M.: The Yamabe Problem. Bull. Am. Math. Soc. 17(1), 37–91 (1987)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Petean, J.: Multiplicity results for the Yamabe equation by Lusternik-Schnirelmann theory. J. Funct. Anal. 276, 1788–1805 (2019)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Petean, J.: Metrics of constant scalar curvature conformal to Riemannian products. Proc. Am. Math. Soc. 138, 2897–2905 (2010)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Pollack, D.: Nonuniqueness and high energy solutions for a conformally invariant scalar equation. Commun. Anal. Geom. 1, 347–414 (1993)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Schoen, R.: Conformal deformation of a Riemannian metric to constant scalar curvature. J. Differ. Geom. 20, 479–495 (1984)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Schoen, R.: Variational theory for the total scalar curvature functional for Riemannian metrics and related topics. Lecture Notes in Math, vol. 1365. Springer-Verlag, Berlin (1989)

  25. 25.

    Trudinger, N.: Remarks concerning the conformal deformation of Riemannian structures on compact manifolds. Ann. Scuola Norm. Sup. Pisa 22(3), 265–274 (1968)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Yamabe, H.: On a deformation of Riemannian structures on compact manifolds. Osaka Math. J. 12, 21–37 (1960)

    MathSciNet  MATH  Google Scholar 

Download references


The authors would like to thank Prof. Jimmy Petean for many helpful discussions on the subject. The second author was supported by program UNAM-DGAPA-PAPIIT IA106918.

Author information



Corresponding author

Correspondence to Juan Miguel Ruiz.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



In this section we compute numerically \(\beta \) of Sect. 3, for low dimensions. Namely

$$\begin{aligned} \beta := \mathbf{c} \displaystyle \int _{\mathbb {R}^n} U^2(z) \ \mathrm{{d}}z - \frac{1}{n(n+2)}\displaystyle \int _{\mathbb {R}^n} |\nabla U(z)|^2 |z|^2 \ \mathrm{{d}}z, \end{aligned}$$

which plays an important role in the asymptotic expansion of the energy \(\overline{J_{\epsilon }}\).

Table 1 Numerical values for \(\beta \), for \(n+m \le 9\)

\(\beta \) is a dimensional constant that requires knowledge of the unique (up to translations) positive solution \(U \in H^1(\mathbb {R}^n)\) that vanishes at infinity of

$$\begin{aligned} -\Delta U + U=U^{p-1} \hbox { in } \mathbb {R}^n, \end{aligned}$$

with \(p=\frac{2(m+n)}{m+n-2}\). The solution is known to exist, and to be unique and radial, see [14] for details.

Hence, we consider the solution \(h=h_{\alpha }\) of

$$\begin{aligned} h''(t)+\frac{n-1}{t}h'(t)-h(t)+h(t)^{\frac{m+n+2}{m+n-2}}=0 \end{aligned}$$

with \(h(0)=\alpha >0\), \(h'(0)=0\). By the aforementioned existence and uniqueness results, there exists only one value \(\alpha =\alpha _0=\alpha _0(m,n)\) that gives a positive solution \(h_{\alpha _0}\) that vanishes at infinity. Our approach is to find \(h_{\alpha _0}\) numerically as the solution of (110) that vanishes at infinity, and then to integrate it numerically to find \(V_{n-1} \ \mathbf{c} \int _{0}^{\infty } u^2 r^{n-1}dr\) and \(\frac{V_{n-1}}{n(n+2)} \int _{0}^{\infty } u'^2 r^{n+1} dr \), the two terms involved in (108). Of course \(u(r)=h_{\alpha _0}(r)\).

In Table 1 we show the numerical results, where \(\beta \) is negative for \(m+n\le 9\).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rey, C.A., Ruiz, J.M. Multipeak Solutions for the Yamabe Equation. J Geom Anal 31, 1180–1222 (2021).

Download citation


  • Yamabe problem
  • Elliptic PDE on manifolds
  • Scalar curvature
  • Finite dimensional reduction

Mathematics Subject Classification

  • 35J60
  • 58J05
  • 35B33
  • 35B09